Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 44, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2005, 5:30 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 5:30 PM MST (00:30 UTC)
- Expired
- Aug 12, 2005, 6:30 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:30 PM MST | HEAVY RAIN 0.5 | Apache Junction, AZ | 0.50 INCHES OF RAIN IN 30 MINUTES. STREET FLOODING ON IRONWOOD RD |
| Aug 12, 6:10 PM MST | FLASH FLOOD | Apache Junction, AZ | WATER 8 INCHES DEEP ON APACHE TRAIL RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 130034
FFWPSR
AZC007-013-021-130230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST FRI AUG 12 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
THIS INCLUDES THE CITY OF GLOBE
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION...APACHE
JUNCTION
* UNTIL 730 PM MST
* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY RAINFALL CONTINUED FROM NUMEROUS THUNDERSTORMS OVER THE
WARNED AREA. HEAVIEST STORMS EXTENDED FROM THE BUSH HIGHWAY TO
APACHE JUNCTION AND THE SUPERSTITION MOUNTAINS. SEVERAL
BASINS OVER THE BUSH HIGHWAY IN FAR EASTERN MARICOPA COUNTY HAVE
RECEIVED IN EXCESS OF 2 INCHES OF RAIN DURING THE PAST HOUR...SO
FLASH FLOODING IS LIKELY OCCURRING OVER PORTIONS OF THE BUSH
HIGHWAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
VALLEY...KINGS RANCH...SUPERIOR...MIAMI...CLAYPOOL...APACHE
JUNCTION...ROUTE 60...THE BUSH HIGHWAY...AND THE APACHE TRAIL.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3316 11153 3305 11107 3280 11051 3326 11033
3340 11067 3349 11109 3357 11170
$$
DG1 follow-up statement
000
WGUS75 KPSR 130208
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
705 PM MST FRI AUG 12 2005
AZC007-013-021-130220-
MARICOPA AZ-PINAL AZ-GILA AZ-
705 PM MST FRI AUG 12 2005
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GILA...NORTH CENTRAL
PINAL AND EAST CENTRAL MARICOPA COUNTIES IS CANCELLED...
AT 705 PM...NATIONAL WEATHER SERVICE RADAR AND LIGHTNING DATA
INDICATED THUNDERSTORMS HAD NEARLY COME TO AN END OVER THE WARNED
AREA. LIGHT SHOWERS CONTINUED TO AFFECT THE AREA...BUT RAINFALL
RATES HAD LOWERED TO UNDER ONE QUARTER INCH PER HOUR. SINCE
ADDITIONAL FLASH FLOODING IS UNLIKELY...THE FLASH FLOOD WARNING FOR
SOUTH CENTRAL GILA COUNTY...NORTH CENTRAL PINAL COUNTY...AND
SOUTH-CENTRAL GILA COUNTY HAS BEEN CANCELLED.
BETWEEN 3 PM AND 630 PM...IN EXCESS OF 2 INCHES OF RAIN FELL OVER A
NUMBER OF AREAS...INCLUDING OVER THE BUSH HIGHWAY IN EAST CENTRAL
MARICOPA COUNTY...AND FROM JUST EAST OF KINGS RANCH TO SOUTHEAST OF
SUPERIOR IN NORTH CENTRAL PINAL COUNTY. STORM SPOTTERS REPORTED
FLOODING OCCURRED OVER PORTIONS OF THE APACHE TRAIL. STREET FLOODING
WAS REPORTED IN AND NEAR GLOBE BETWEEN 330 PM AND 4 PM.
LAT...LON 3316 11153 3305 11107 3280 11051 3326 11033
3340 11067 3349 11109 3357 11170
$$
DGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:45 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 12, 2:45 PM MST, 2 hours 45 minutes before
AZZ020>028-CAZ030>033-130500-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST FRI AUG 12 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
THE COMBINATION OF A SERIES OF LOW PRESSURE SYSTEMS MOVING INTO
ARIZONA...AND A VERY HUMID AIRMASS WILL CONTINUE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AND PARTS OF SOUTHWEST
ARIZONA THIS WEEKEND. A DRIER AIRMASS WILL MOVE INTO SOUTHEAST
CALIFORNIA FOR MOSTLY CLEAR SKIES. THE THREAT FOR AFTERNOON AND
EVENING SHOWERS WILL CONTINUE OVER SOUTH CENTRAL ARIZONA NEXT WEEK.
&&
.DISCUSSION...
THE FLOW PATTERN WAS SHIFTING TOWARD A TRANSITIONAL EVENT...MEANING
STRONGER WESTERLIES...MORE UPPER LEVEL WIND SHEAR...AND HIGH
MOISTURE CONTENT STILL REMAINING OVER SOUTH CENTRAL AND PARTS OF
SOUTH WEST AZ. THUNDERSTORMS GOT AN EARLY START OVER THE CENTRAL
MOUNTAINS TODAY AND WERE TRYING TO BACKBUILD SOUTH INTO THE DESERTS.
AN 18Z PHOENIX SOUNDING SHOWED THE AIRMASS WAS VERY UNSTABLE ON THE
CENTRAL DESERTS. A FLASH FLOOD WATCH IS STILL POSTED UNTIL 10 PM FOR
PARTS OF SOUTH CENTRAL AZ.
AN UPPER LEVEL CUTOFF LOW OVER NORTHERN BAJA IS FORECAST TO MOVE
INTO PARTS OF SOUTHERN AZ ON SATURDAY...WITH A STRONGER PACIFIC
SHORTWAVE EXPECTED INTO SOUTHERN CA SUNDAY AND MONDAY. THE FLOW
ALOFT WILL BECOME MORE DYNAMICAL UNDER THIS FLOW...THEREFORE THE
CHANCE FOR SHOWERS AND THUNDDERSTORMS WILL CONTINUE OVER SOUTH
CENTRAL AZ THIS WEEKEND. A DRIER AIRMASS WILL SPREAD INTO SOUTHEAST
CA AND FAR SOUTHWEST AZ ELIMINATING THE CHANCE FOR STORMS THIS
WEEKEND AND NEXT WEEK. HOWEVER BECAUSE MOISTURE WILL REMAIN OVER
SOUTH CENTRAL AZ...WITH DAY TO DAY PERTURBATIONS IN THE FLOW...A
SLIGHT CHANCE OF STORMS WILL CONTINUE OVER SOUTH CENTRAL AZ NEXT
WEEK.
&&
.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FOR MARICOPA...NORTHERN PINAL...AND SOUTHERN
GILA COUNTIES UNTIL 10 PM.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
VASQUEZHazardous weather outlook, Aug 12, 6:31 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 631 AM MST FRI AUG 12 2005 AZZ020>028-CAZ030>033-130100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 631 AM MST (631 AM PDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY VERY HUMID TROPICAL AIR STILL OVER THE AREA COMBINED WITH LOW PRESSURE SYSTEMS OVER NORTHERN BAJA CALIFORNIA AND NORTHERN ARIZONA WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING ESPECIALLY IN UPSLOPE AREAS...AND THOSE AREAS BURNED BY FIRES. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HUMID TROPICAL AIR WILL STILL BE OVER SOUTHWEST AND SOUTH- CENTRAL ARIZONA AT LEAST THROUGH SATURDAY. THIS WILL RESULT IN SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. SOME DRIER AIR WILL MOVE INTO SOUTHEAST CALIFORNIA THIS WEEKEND AND SPREAD EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.